Burning of Feet Caused by Synthroid Information

Written by carla jean mckinney
  • Share
  • Tweet
  • Share
  • Pin
  • Email
Burning of Feet Caused by Synthroid Information
The thyroid gland regulates systems throughout the body. (human body image by Alhazm Salemi from Fotolia.com)

Synthroid (Levothyroxine) is a synthetic version of the thyroid hormone thyroxine, prescribed to treat conditions of the thyroid gland. Individuals taking Synthroid are warned they may expect to take this medication for the rest of their lives. Synthroid has a number of listed side effects, many of which are considered serious. Burning, or a sensation of heat, in the feet and/or hands, has been reported by a number of patients taking Synthroid.

Other People Are Reading

Significance

The thyroid gland, located in the front of the throat, is one of the largest endocrine glands in the body, making hormones that regulate many functions of the body, including heart rate, blood pressure, and body temperature. Thyroid hormones are needed for the optimal functioning of all body cells. Malfunctions of the thyroid gland include hyperthyroidism, or overactivity of the thyroid gland, and hypothyroidism, or underactive thyroid. Medications such as Synthroid help to regulate the thyroid's production of hormones for healthy functioning of all the body's systems.

Functions

In people with hypothyroidism, Synthroid replaces or raises levels of thyroxine in the body to normal. In cases of hyperthyroidism, Synthroid is prescribed alongside drugs such as Tapazole to manage symptoms of a thyroid gland overproducing thyroid hormones. Since Synthroid is a synthetic form of thyroxine, the dosage prescribed should approximate normal production of this hormone. Blood tests can determine if the amount of Synthroid needs to be adjusted.

Burning of Feet Caused by Synthroid Information
Synthroid is a synthetic form of a naturally occuring thyroid hormone (medicine image by Pali A from Fotolia.com)

Side-Effects

According to MedicineNet's overview of Synthroid and the thyroid conditions for which it is prescribed, the side effects of this medication spring from toxic levels of thyroxine and generally mimic the symptoms of hyperthyroidism. Side effects can affect all systems of the body. Some are life-threatening, such as difficulty breathing, cardiac arrhythmia, and seizures. More common symptoms include weight loss, nervousness, irritability, gastrointestinal problems, insomnia, excessive sweating, joint inflammation, sensitivity to heat and feelings of warmth in various parts of the body.

Connections

According to WrongDiagnosis.com's symptom lists, numerous diseases and syndromes, including thyroid conditions, can be associated with sensations of burning in the feet and legs. Although instances of burning feet have been reported by Synthroid users on medical forums such as AskAPatient and Medications.com, the symptom of burning feet has not been specifically listed as a side effect of this medication.

Burning of Feet Caused by Synthroid Information
Burning feet can have numerous causes. (feet #7 image by Adam Borkowski from Fotolia.com)

Solution

Since side-effects of Synthroid relate to high levels of thyroxine in the body and cause symptoms similar to those of hyperthyroidism, such as sensations of heat and changes in responses to heat and cold, it's important to consult your physician about your dosage. If adjusting the Synthroid prescription doesn't resolve the discomfort of burning feet, further investigation may be needed, since burning, redness or tingling in the feet can also be a symptom of many other conditions and diseases.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.